Ophthalmologists at Oregon Health & Science University’s Casey Eye Institute caution that the use of multiple common medications could cause dry eye disease (DED). An article recently published in the Journal of Ophthalmology looks at the similarities between dry eye and dry mouth and attributes these conditions in part to the effects caused by using five or more prescription or over the counter drugs, otherwise known as polypharmacy.
“Dry Eye Disease has not been widely studied, but for people who have the condition, it really affects their quality of life,” said Frederick Fraunfelder, M.D., an ophthalmologist at the Casey Eye Institute and senior author of the article. “There is the potential that medications are affecting or aggravating the occurrence of dry eye in many people.”
According to the Physician’s Desk Reference, out of the top 100 best selling drugs in the United States in 2009, it is possible that 22 drugs could cause dry eye and dry mouth and another 34 could cause only dry mouth. Therefore, 56 percent of these drugs could possibly cause dry eye because both the eyes and mouth are hydrated by nearly identical nervous systems.
However, patients with dry mouth generally have straightforward complaints, said Fraunfelder; their mouth feels dry and they need increased fluids when they eat. But DED may actually start with increased tearing and can also include burning, itching, foreign body (or sandy) feeling, mucus discharge or blurred vision, which makes it harder to diagnose and treat.
The medications that likely cause or aggravate DED range from antipsychotics, antihistamines, antidepressants and antiviral treatments to common over-the-counter painkillers and multivitamins. Additionally, topical medications such as agents used to treat glaucoma, eye drops meant to treat allergies or viruses or any optical solutions containing preservatives can greatly increase the occurrence of DED.
William Mathers, M.D., an ophthalmologist at the Casey Eye Institute and co-author of the article, has been studying dry eye for 27 years. He explained that, when medications are used together, potential side affects are compounded.
“Dry eye doesn’t happen in isolation; it’s a reflection of a complicated system,” said Mathers. “Everyone who gets older has less tear, but if you alter your nervous system significantly through polypharmacy, you could set yourself up for inflammation, which is the ultimate cause of dry eye.”
Polypharmacy poses problems because many medications can interact with each other in ways that are difficult to predict and this trend becomes increasingly complex as additional medications are added.
Mathers explained that dry eye usually affects people between the ages of 40 to 60. But people outside of that age range can be affected as well. He recommends that patients talk with their doctors about diet and behavior changes that can replace discretionary medications and naturally lower inflammation in the body.
Fraunfelder, who started the National Registry of Drug-Induced Ocular Side Effects (NRDIOSE), an online registry that records medications’ side affects on the eyes, recommends that patients let their doctors know if any of their medications are causing dry mouth, as this may indicated that the medication could be causing or aggravating their dry eye. He also recommends that patients experiencing dry eye ask their doctors to look up their medications on the NRDIOSE. The aggravating drug might then be substituted by another or given at a time when its peak drying effect occurs during sleep.